Kansas, 2007

Flash Flooding in Kansas, April 22, 2007

April 22, 2007 · NWS GLD · 2 events in 2 counties and zones

A strong cold front slid across western Kansas during the early morning hours, generating slow-moving thunderstorms. Heavy precipitation occurring over saturated ground resulted in flooded county roads and fields across Logan and Wichita counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front slid across western Kansas during the early morning hours, generating slow-moving thunderstorms. Heavy precipitation occurring over saturated ground resulted in flooded county roads and fields across Logan and Wichita counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 22, 2:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 22, 2:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MDT SUN APR 22 2007

.DISCUSSION...SHORT TERM FORECAST CHALLENGES HINGE UPON THE LOW
PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE CENTRAL HIGH PLAINS
LIFTING INTO POSITION OVER WESTERN IOWA BY 00Z THIS EVENING.

THE LOW PRESSURE SYSTEM CURRENTLY AFFECTING THE REGION IS MOVING
THROUGH THE CENTRAL HIGH PLAINS EARLY THIS MORNING WITH ANOTHER
UPPER TROUGH MOVING INTO POSITION OVER THE PACIFIC NORTHWEST.

THE SURFACE AND UPPER LOW CENTER ARE SIMILARLY LOCATED OVER
SOUTHEAST COLORADO CURRENTLY WITH WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS CONTINUING ACROSS THE FORECAST AREA EARLY THIS
MORNING. THIS AREA OF PRECIPITATION WILL CONTINUE TO MOVE TO THE
NORTHEAST THROUGH THE DAY TODAY WITH DRYER AIR MOVING INTO THE
AREA BEHIND THE LOW. THE STEEPER PRESSURE GRADIENT CURRENTLY ALONG
THE FRONT RANGE WILL MOVE ACROSS EASTERN COLORADO...SOUTHWEST
NEBRASKA...AND NORTHWEST KANSAS DURING THE DAY TODAY. NORTHWEST
WINDS WITH SPEEDS FLIRTING WITH ADVISORY CRITERIA ARE EXPECTED
TODAY. FEEL THE SYSTEM WILL MOVE FAIRLY QUICKLY ACROSS AND OUT OF THE
FORECAST AREA...SO THE AREA OF STRONGEST WINDS WILL ALSO MOVE
QUICKLY ACROSS THE AREA WITH ANY ONE PARTICULAR LOCATION NOT
REMAINING IN THE AREA OF THE STRONGEST GRADIENT AND WINDS FOR ANY
EXTENDED PERIOD OF TIME. WILL HOLD OFF ON ANY TYPE OF WIND HIGHLIGHT
FOR NOW AS A RESULT.

BRIEF SHORT WAVE RIDGING IS EXPECTED ACROSS THE TRI-STATE REGION
TONIGHT AND TOMORROW AHEAD OF THE NEXT LOW PRESSURE SYSTEM THAT
DROPS INTO THE SOUTHWEST U.S. THIS NEXT LOW FOLLOWS A TRACK ACROSS
THE TRI-STATE REGION ON WEDNESDAY EVENING THAT IS VERY SIMILAR TO
THE LOW CURRENTLY MOVING ACROSS THE REGION. THEREFORE...EXPECT
THUNDERSTORMS TO DEVELOP ACROSS THE REGION MONDAY AFTERNOON AND
EVENING AHEAD OF THE SYSTEM WITH SHOWERS AND A FEW THUNDERSTORMS
LIKELY LINGERING INTO TUESDAY AND TUESDAY NIGHT BEFORE ANOTHER
BRIEF DRYING WITH A SHORT WAVE RIDGE ALOFT MOVING OVER THE CENTRAL
HIGH PLAINS BY WEDNESDAY NIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 21, 9:25 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT SAT APR 21 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
925 PM MDT SAT APR 21 2007 /1025 PM CDT SAT APR 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE TRI-
STATE REGION MONDAY AHEAD OF AN INTENSIFYING UPPER LEVEL LOW
ADVANCING FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED TO LINGER THROUGH WEDNESDAY AS THIS SYSTEM MOVES EAST OF
THE ROCKIES AND ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MCGUIRE

In the hours before

Local storm report, Apr 22, 3:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT SUN APR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 SW CLARKVILLE         40.32N 102.70W
04/21/2007  E2.00 INCH       YUMA               CO   PUBLIC

0510 PM     HAIL             3 NW JOES               39.68N 102.72W
04/21/2007  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

0510 PM     HAIL             5 W CLARKVILLE          40.38N 102.71W
04/21/2007  E0.75 INCH       YUMA               CO   PUBLIC

            HAIL COVERING THE GROUND

0523 PM     HAIL             9 NNE KIT CARSON        38.88N 102.73W
04/21/2007  E0.75 INCH       CHEYENNE           CO   CO-OP OBSERVER

0544 PM     HAIL             20 S STRATTON           39.01N 102.60W
04/21/2007  E0.75 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

MENTZER

The radar

The Goodland radar (KGLD), 64 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
April 22, 4:00 AM CST to 9:00 AM CST
Where
Logan County, 3 mi N of Russell Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.963, -101.170

Many Logan county roads flooded and impassible from heavy rainfall overnight.

Flash Flood, Wichita

When
April 22, 4:00 AM CST to 8:00 AM CST
Where
Wichita County, 6 mi N of Leoti
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.567, -101.350

Water running over highway 25 about 150 feet wide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20670, 20672.